Commentary by Mary Vouyiouklis MD, Fellow, and Ann Danoff MD, Director, Division of Endocrinology, Diabetes and Metabolism, NYU Medical Center
Welcome to Case 6 of our special diabetes series intended to highlight the essentials of diabetes care in the inpatient setting. Over the last several weeks, we have been presenting individual cases followed by some management questions and answers.
Case 6: The Case of Ms. Longshore
Ms. Longshore is a 21 year old female with type 1 diabetes who was admitted to the ICU with DKA. She is well hydrated and started on an insulin drip. Twenty four hours later, her anion gap has closed and her fingerstick is 250. You want to switch her to subcutaneous insulin. How do you do that?
A. Start NPH 10 units now and discontinue insulin drip.
B. Start metformin 500 mg po BID and exenatide 5 mg SQ BID.
C. Start 10 units of Lantus now and wait two hours before discontinuing the insulin drip.
D. Start 10 units of Lantus now and stop the insulin drip
You MUST wait a minimum of two hours PRIOR to discontinuing the IV insulin drip when transitioning patients to SQ insulin, to ensure that some insulin has been absorbed and has had time to take effect. If this is not done, the patient can revert back into DKA very quickly. Basal (NPH or Lantus) can be administered. If you are confident that the patient will tolerate po (often people with DKA have GI discomfort), rapid or short acting pre-meal insulin may also be resumed.